Forum

Avonex (Flu Like Symptoms)

Hi,

I have been on Avonex since June and on the whole am doing okay with it - less than 1/4 weeks “bad” - perhaps not as few as 1/8 but not many more.

Over the last 6 weeks though I have had flu like symptoms every week . They usually kick in around 1.00am-3.00am after doing my injection around 8.00pm-9.00pm (I take paracetamol before going to bed) and last for 1-2 hours. In the grand scheme of side effects I know its not the end of the world and they do eventually pass after some painkillers (more paracetamol and sometimes ibuprofen for good measure) but its significantly disrupting my sleep and is so, so uncomfortable. I’m talking cold sweats, shivering, aching bones, skin sensitivity, general aching - the pain is so severe sometimes I can’t get up to use the toilet.

So I’ve put up with it for a few weeks (it only ever happened 3 times before this bout and was never as significant) but wondering if anyone has encountered the same and has any strategies for tackling it.

P.S has anyone encountered the pen jamming/misfiring? That happened last week and wasn’t so much fun (a lot ended up on the floor and resulted in a larger than, what is sometimes normal, bruise).

Any tips gratefully received.

Thanks in advance,

Lol

I was on Avonex for about ten years a good while ago, and the kind of nastiness you are having - chills, debilitating aches etc - happened to me exactly once during that decade. Even when Avonex was the only show in town (which it was back then), and even though I was properly frightened by my very active RRMS, I probably would not have put up with that on a regular basis.

Since then, the world has changed, and there is a wider range of good DMDs on the shelf for your generation. Why put up with the kind of side effects that are having a real impact on quality of life when you might do so much better on another drug? While I commend your efforts to tough it out. I don’t think you should put up with it for much longer before agitating to try an alternative DMD.

Alison

Thanks Alison - I think I needed to hear that. The thing with this MS lark is you never quite know if you’re doing the “right” thing. I always said I’d give it til Christmas, so 6 months to see what happened.
The other DMDs side effects don’t sound great, partly why i chose avonex, might I ask which one you selected and how you find it? I’m still learning about it all really.

Thank you,

Laura :slight_smile:

Avonex did a good job for me for years and years. Finally, my MS changed up a year, and it overpowered the Avonex, so the I upgraded to Tysabri, on which I have been stable for six years now, I am glad to say. I am glad that Avonex was there to hold the line for me as long as it did - it was a good drug for me. To this day, it the first-generation first line drug I would go for first, if I had my time again. I am sorry that your system does not like it, but that is just one of those things, and there are alternatives so don’t get despondent about it - it isn’t your fault , and you are not out of options. And some of the more modern DMDs are more way more effective, too, but without being as hard-core as Tysabri. Alison

Hi, I’ve recently started Avonex…did my 3rd injection last night. Last week was awful…injection was v painful and big bruise, also had bad flu symptoms and my leg stopped working for a few hours. All v scary…so was basically crying injecting last night! I have found the symptoms have eased…so I’m lucky, if they had continued to be so bad i would have said I didn’t want to continue with them, so the fact you have given it a good go and symptoms are still crappy then i would have a serious chat with your nurse about changing.

  1. Snap, I have the same experience as you regarding the injections,bang with the punch,
  2. Bit of bruising .find that flu symptoms start after 10/12 hours then passes .I take going to bed with painkillers,sleep not great that night but then sleep 10/12 hours next night if spasms don’t even me up .feel it’s got lot less side effects than lots of others .I have been put on t r a z I d I n e for spasms and fingers crossed they are getting less and less.

I get the same with rebif! Co-codamol seems to work best for me!